Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 11, 2021, 3:00 PM EDT for Lincoln County, Wayne County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 11, 2021, 3:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
Counties Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848
WWUS81 KRLX 111900
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
300 PM EDT Wed Aug 11 2021
WVZ005-013-026-111930-
Boone WV-Lincoln WV-Wayne WV-
300 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Lincoln,
southeastern Wayne and west central Boone Counties through 330 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kiahsville, or 13 miles southeast of Wayne, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Ranger, Gill, East Lynn Lake, Spurlockville, Kiahsville,
Harts, West Hamlin, Sweetland, Branchland, Palermo, Griffithsville,
East Lynn, Mud and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 8244 3823 8228 3823 8226 3824 8226
3835 8206 3832 8204 3829 8205 3828 8202
3827 8201 3807 8187 3797 8237
TIME...MOT...LOC 1859Z 256DEG 16KT 3807 8229
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
20What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:40 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 11, 2:40 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Wed Aug 11 2021
.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the work week, with the heat and humidity
continuing. A cold front arrives Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...
Overall, we remain trapped in the same pattern, with hot and
humid conditions, along with periods of diurnal convection and
convection triggered from upper disturbances moving through the
area from time to time. SPC has cut back on the slight risk area
for our CWA. This seems reasonable, as many of the CAM's
indicate much of the convection to our north should generally
miss a lot of our CWA. Still have 2 flash flood warnings out at
this time, but should be able to let those expire shortly. This
was due to development in an area of convergence, coupled with
slow movement and backbuilding of cells. Much of this activity
has finally dissipated, and very few/minor issues were only
reported.
Tonight, thinking we could see quite a bit of fog, providing
ample clearing can take hold across southern zones where rain
occurred earlier today. Otherwise, another hot and very humid
day on tap for tomorrow, with more showers and thunderstorms
triggered from both diurnal heating and any passing disturbance
in the flow. There is the potential for strong
downdrafts/damaging winds with storms on Thursday with plenty of
dry air aloft and dcape values greater than 1000 J/Kg.
In addition, with warmer temperatures progged for Thursday,
along with the high humidity, have elected to go ahead and issue
a heat advisory for the lowlands. There is some bust potential
here, depending on convective development/cloud cover, but
thinking there has been enough of a threat in the forecast for
the past several days that will plan to go for it.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 240 PM Wednesday...
Shortwave passing across the Great Lakes forces a weak front
into the upper Ohio Valley by Friday into Friday night. In
advance of this front, continued hot and humid with afternoon
heat indices pushing 100 in the lowlands again Friday afternoon.
Not much to force convection Thursday night with the core of
the upper ridge located just to our southeast, but cannot rule
out a shower or storm in the juicy atmosphere. The better
chance of showers/storms arrives in advance of the front as it
works towards our southeast OH counties Friday afternoon and
then deeper into WV Friday evening and overnight. Localized
heavy rainfall and damaging wind gusts will be possible with the
strongest storms.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...
An upper level trough sets up just to our west during the
period. This, combined with upper level ridging over the
western Atlantic, provides a prolonged period of moist south to
southwest flow in the mid to upper levels. At the surface, a
weak front drops southward across the region on Saturday,
stalling to our south Sunday and then slowly working back
northward into the region next week. And...we may be able to add
some tropical moisture to the mix from the remnants of Fred
next week. All of this points to a rather unsettled period of
weather and some much needed rainfall in the drier parts of our
region, e.g. mountains and Greenbrier Valley. There will likely
be a gradient in rain chances most of the period, with highest
PoPs over the mountains and southern Coalfields, lowest PoPs
over our southeast Ohio counties. While a thunderstorm or two
will remain possible each day, rather abundant cloud cover
should keep it a more showery regime with severe weather
potential rather non-existent. Temperatures will also likely be
held down quite a bit by clouds and showers in the mountains
while the lowlands to the west have the opportunity each day for
at least some sunshine helping highs warm into the low to mid
80s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM Wednesday...
Scattered showers and thunderstorms will persist through at
least 00-02Z, with brief MVFR/IFR conditions, and occasional
gusty/erratic winds to 35 kts. Outside of convection, most areas
VFR with light surface winds.
After 03-06Z, am expecting fog development with areas of IFR or
worse fog. This is mainly in areas that received precipitation
earlier today, i.e. central and southern WV. At this point,
mainly favors terminals KPKB, KCRW, KBKW, KEKN, and possibly
KCKB.
After 13Z, should see a gradual improvement to VFR, however,
showers and thunderstorms will ramp up again in the afternoon
hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Shower/storm arrival times at terminals
could vary from the TAFs. Less fog may develop overnight than
currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR restrictions possible in fog in the mountain valleys Friday
morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from noon to 8 PM EDT Thursday for WVZ005>011-
013>020-024>031.
OH...Heat Advisory from noon to 8 PM EDT Thursday for OHZ066-067-
075-076-083>087.
KY...Heat Advisory from noon to 8 PM EDT Thursday for KYZ101>103-
105.
VA...None.
&&
SYNOPSIS...ABE/SL
NEAR TERM...SL
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...SLHazardous weather outlook, Aug 11, 1:54 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 154 PM EDT Wed Aug 11 2021 VAZ003-004-WVZ032>034-039-040-515>526-121800- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 154 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms this afternoon and evening could contain strong wind gusts, and heavy downpours. Isolated water issues are also possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few of the stronger thunderstorms Thursday and Friday afternoon and evening could produce damaging winds. Isolated water issues are also possible Thursday and Friday if thunderstorms hit the same location multiple times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 121800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 154 PM EDT Wed Aug 11 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. A few of the stronger thunderstorms this afternoon and evening could produce damaging winds. Isolated water issues are also possible if thunderstorms hit the same location multiple times. In addition, heat indices today will reach the middle to upper 90s. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few of the stronger thunderstorms Thursday and Friday afternoon and evening could produce damaging winds. Isolated water issues are also possible Thursday and Friday if thunderstorms hit the same location multiple times. Heat indices on Friday will once again reach the upper 90s to lower 100s in a few spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 11, 12:20 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY RAIN NE KOPPERSTON 37.75N 81.57W
08/11/2021 M2.40 INCH WYOMING WV MESONET
IVY KNOB IFLOWS GAGE MEASURED 2.40 INCHES OF RAIN IN
THE LAST 6 HOURS
&&
EVENT NUMBER RLX2100822
SLSpecial weather statement, Aug 11, 12:33 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1233 PM EDT Wed Aug 11 2021
WVZ009-010-017-019-111700-
Wirt WV-Ritchie WV-Wood WV-Pleasants WV-
1233 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern
Pleasants, central Ritchie, north central Wirt and east central Wood
Counties through 100 PM EDT...
At 1233 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Bend State Park, or 8 miles west of Harrisville, moving east at
25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Nutter Farm, Maxwell, Petroleum, Schultz, Hebron, Pike and
Highland.
This includes Route 50 in West Virginia between mile markers 18 and
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3944 8104 3937 8101 3934 8101 3934 8100
3915 8091 3910 8131 3924 8139
TIME...MOT...LOC 1633Z 253DEG 20KT 3921 8121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Aug 11, 12:38 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1238 PM EDT Wed Aug 11 2021
WVZ523-524-526-111715-
Southeast Pocahontas WV-Northwest Pocahontas WV-
Southeast Randolph WV-
1238 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of central Randolph and
northeastern Pocahontas Counties through 115 PM EDT...
At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dailey to near Snowshoe. Movement was east
at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cass Scenic Railroad, Greenbank, Snowshoe, Durbin, Arbovale, Cheat
Bridge, Bartow, Glady and Boyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3878 7951 3869 7960 3866 7960 3867 7962
3862 7962 3858 7966 3854 7967 3852 7966
3849 7970 3843 7969 3839 7973 3836 7973
3835 7974 3836 7976 3833 7978 3841 8004
3880 7986 3883 7984 3887 7951 3884 7954
TIME...MOT...LOC 1637Z 263DEG 12KT 3873 7983 3846 7995
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Aug 11, 2:03 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Wed Aug 11 2021
WVZ005-006-013-111830-
Lincoln WV-Wayne WV-Cabell WV-
203 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and central Wayne Counties through 230 PM EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Lynn Lake, or near Wayne, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wayne, Hamlin, Ranger, East Lynn Lake, Centerville, Spurlockville,
Kiahsville, West Hamlin, Sweetland, Branchland, Salt Rock, Palermo,
East Lynn, Genoa, Mud and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
&&
LAT...LON 3839 8207 3831 8205 3829 8205 3828 8204
3810 8198 3809 8250 3825 8255
TIME...MOT...LOC 1803Z 258DEG 17KT 3818 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Aug 11, 2:33 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
233 PM EDT Wed Aug 11 2021
WVZ005-006-013-014-025-026-111900-
Boone WV-Lincoln WV-Logan WV-Wayne WV-Cabell WV-Putnam WV-
233 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of south central
Cabell, southwestern Putnam, Lincoln, northwestern Logan,
northeastern Wayne and northwestern Boone Counties through 300 PM
EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ranger, or 9 miles southwest of Hamlin, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamlin, Chapmanville, Ranger, Gill, East Lynn Lake, Spurlockville,
Kiahsville, Harts, Alum Creek, West Hamlin, Turtle Creek, Sweetland,
Woodville, Branchland, Salt Rock, Palermo, Griffithsville, East Lynn,
Alkol and Mud.
This includes Route 119 between mile markers 39 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
&&
LAT...LON 3829 8241 3838 8191 3833 8192 3831 8188
3797 8187 3800 8243
TIME...MOT...LOC 1833Z 266DEG 25KT 3819 8223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Aug 11, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
300 PM EDT Wed Aug 11 2021
WVZ005-013-026-111930-
Boone WV-Lincoln WV-Wayne WV-
300 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Lincoln,
southeastern Wayne and west central Boone Counties through 330 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kiahsville, or 13 miles southeast of Wayne, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Ranger, Gill, East Lynn Lake, Spurlockville, Kiahsville,
Harts, West Hamlin, Sweetland, Branchland, Palermo, Griffithsville,
East Lynn, Mud and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3814 8244 3823 8228 3823 8226 3824 8226
3835 8206 3832 8204 3829 8205 3828 8202
3827 8201 3807 8187 3797 8237
TIME...MOT...LOC 1859Z 256DEG 16KT 3807 8229
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
20The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:55 AM EDT | Special Weather Statement | RLX | Randolph | 35 min |
| Aug 11, 8:39 AM EDT | Special Weather Statement | RLX | Boone | 51 min |
| Aug 11, 8:51 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 5 hr |
| Aug 11, 9:57 AM EDT | Flash Flood Warning | RLX | Boone, Logan, Raleigh, Wyoming | 3 hr |
| Aug 11, 10:04 AM EDT | Special Weather Statement | RLX | Clay, Nicholas | 41 min |
| Aug 11, 10:23 AM EDT | Special Weather Statement | RLX | Kanawha | 37 min |
| Aug 11, 11:38 AM EDT | Flash Flood Warning | RLX | Braxton, Clay, Fayette, Nicholas | 3 hr |
| Aug 11, 12:33 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie | 27 min |
| Aug 11, 12:38 PM EDT | Special Weather Statement | RLX | Randolph | 37 min |
| Aug 11, 1:47 PM EDT | Heat Advisory | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more | 30 hr |
| Aug 11, 2:03 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 27 min |
| Aug 11, 2:33 PM EDT | Special Weather Statement | RLX | Lincoln | 27 min |
| Aug 11, 6:28 PM EDT | Special Weather Statement | RLX | Pleasants | 32 min |
| Aug 11, 6:54 PM EDT | Special Weather Statement | RLX | Pleasants | 36 min |
| Aug 11, 7:29 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| Aug 11, 6:38 PM EDT | Special Weather Statement | RLX | Perry | 37 min |
| Aug 11, 6:41 PM EDT | Special Weather Statement | RLX | Morgan | 34 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.